Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 18, 2004, 2:41 AM CDT for Day County, Grant County, Roberts County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 2:41 AM CDT (07:41 UTC)
- Expired
- Apr 18, 2004, 3:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Day County, SD, Grant County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 86 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 11:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 549 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
493 WUUS53 KABR 180741 SVRABR SDC037-051-109-180815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 241 AM CDT SUN APR 18 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAY COUNTY IN NORTHEAST SOUTH DAKOTA GRANT COUNTY IN NORTHEAST SOUTH DAKOTA ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 315 AM CDT * AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF WAUBAY...OR ABOUT 13 MILES SOUTH OF WEBSTER...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAUBAY AROUND 250 AM CDT ORTLEY AROUND 255 AM CDT SUMMIT AROUND 305 AM CDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4517 9761 4515 9738 4528 9697 4546 9722 $$ HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:10 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Apr 17, 9:10 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 910 PM CDT SAT APR 17 2004 LATEST RUC SHOWS SFC LOW STILL PROGGED TO MOVE INTO CWA OVERNIGHT WITH OVERRUNNING SITN SETTING UP. UPPER FLOW STILL SW WITH EMBEDDED MINOR WAVES NOT COMING THROUGH UNTIL 09Z OR SO. CURRENTLY MOCLEAR SKIES ACROSS MUCH OF CWA AS 00Z KABR SOUNDING WAS ON THE DRY SIDE. HAVE BACKED OFF ON START OF PCPN TIL AFT 06Z FOR CWA AND RE-DID CLOUD COVER. REMAINDER OF NEAR TERM GRIDS STILL LOOK OK. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && HINTZ
Hazardous weather outlook, Apr 17, 5:45 AM CDT, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 545 AM CDT SAT APR 17 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181043- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THE PRIMARY TIMEFRAME FOR WEATHER THAT MAY PRODUCE SOME SMALL HAIL OR STRONG WIND GUSTS IS LATE TONIGHT AND RELEGATED TO THE FAR EASTERN PORTION OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...ALONG AND SOUTHEAST OF A LINE FROM CLARK SOUTH DAKOTA TO WHEATON MINNESOTA. THIS IN RELATION TO A WARM FRONT WHICH WILL BE APPROACHING FROM THE SOUTH TONIGHT. .DAYS TWO THROUGH SEVEN... ON SUNDAY AFTERNOON...INSTABILITY PRODUCED FROM DAYTIME HEATING MAY BE ENOUGH TO INITIATE A FEW STRONG THUNDERSTORMS ALONG AND SOUTHEAST OF A LINE FROM CLARK TO WHEATON. ALL THIS HINGES ON PLACEMENT OF WARM AND COLD FRONTAL BOUNDARIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 6:02 AM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 13 min |
| Apr 18, 6:17 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 13 min |
| Apr 18, 2:09 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.